Carbamazepine-induced aplastic anemia: A rare reported adverse drug reaction

Read full text
Authors: Anjali Kushwah, Akhilesh P.S. Tomar, Meghna Shinde, Preeti Acharya
Cited by: 1
References: 4

Abstract

ABSTRACT: Carbamazepine is widely used drug for various neurological psychiatric disorders. Aplastic anemia is its rare serious adverse effect which possess high mortality rate. This is a retrospective case study where aplastic anemia due to carbamazepine was reported. We enquired the case details and on doing the causality assessment by World Health Organization scale, concluded it as a "certain" type of Adverse Drug Reaction (ADR) induced by carbamazepine. A 44-year-old male was taking carbamazepine prescribed for epilepsy for 2 years. For the last 4-5 months, he started having generalized weakness, easy fatiguability, shortness of breath on exertion, and pedal edema. Investigating it, further he was diagnosed with carbamazepine-induced aplastic anemia. Routine blood investigations, bone marrow findings, etiological confirmation done by treating physicians, and reporting of ADRs by pharmacologists through pharmacovigilance program may provide World Health Organization to release drug alerts so as to warrant the future use of culprit drugs.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pharmacological Effects and Toxicity Studies Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Indian Journal of Pharmacology
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
58
Issue
1
Pages
74–76
Publication date
1 January 2026
Language
EN